For, there is an emerging body of evidence suggesting side-effects including kidney damage on longterm use of these drugs. Two of the most recent research indicating the association between kidney damage and PPIs have been published in the Journal of the American Society of Nephrology.
The first study followed 10,482 participants from the Atherosclerosis Risk in Communities Study . Researchers found that PPI users were between 20 to 50% more likely to develop chronic kidney disease than non PPI-users.These users were also more often Caucasians, obese, and taking anti-hypertensive medication. The second study, led by Dr Pradeep Arora of SUNYBuffalo, arrived at similar conclusions.
Experts said the suggested links could be because of reduction in levels of magnesium in the blood due to PPIs.However, further research is required to prove the same. According to Dr Anoop Misra, chairman, Fortis C-Doc Center of Excellence for Diabetes, Metabolic Syndrome and Endocrinology , PPIs are the most effective drugs for acidity and related disorders. “Research conducted in the past has hinted at the possibility of its side effects, including kidney damage. But there is no evidence to show the cause and effect relationship,” he said.
Stomach acid is natural. It is considered a valuable chemical contributor to orderly digestion. However, excessive acidity often causes heartburn and development of ulcers in the stomach.
Dr Anil Arora, director, Institute of Liver, Gastroenterology and Panceaticobiliary Sciences at Sir Ganga Ram hospital, said PPIs are being used for more than four decades to treat the condition.
“Unlike the common anta cids and H2 blockers, which neutralise the acid in stomach or partially block them, PPIs act by suppressing the production of acid totally . It gets bound to the acid producing cell in stomach lining so it is more effective. But side-effects on long-term usage cannot be ruled out,” he said.
Director of Institute of Liver and Biliary Sciences, Dr S K Sarin, added that kidney damage is one of the side-effects but past research has also suggested increased risk of infection and osteoporosis in people on PPIs for years. “The presence of acid in stomach helps check bacterial growth. PPIs completely block the production of acid which has been linked to increased risk of infection,” Dr Sarin said.
Doctors suggest simple steps like maintaining healthy lifestyle, avoiding spicy foods and caffeinated drinks. “Also, one should not take PPIs frequently without consulting the doctors,” said Dr Suranjit Chatterjee, senior consultant, internal medicine at Apollo hospital.